Woman Died Before She Was Due To Be Discharged

A Woman Who Was Due To Be Discharged Died Before She Could Leave Hospital


A 22-year-old woman died in hospital hours before she was due to be discharged after her medication dosage was modified by doctors. 

Last July, tele-sales executive, Leigh Holden, was admitted to Northern General Hospital in Sheffield when she was reported to have been coughing up blood, reports the Daily Mail 

Doctors prescribed her with a blood thinning medication, Ticagrelor, as she was losing a ‘life threatening’ amount of blood. But after she was stabilised, her medication dosage was reduced by the doctors.

However, after this decision was taken the woman's condition deteriorated and she suffered from a heart attack, dying hours later.

Just months before her death, Ms Holden had already experienced a major heart attack and had a stent fitted to widen her artery, but when she returned in July she was diagnosed with a pulmonary embolism which caused a blockage in the artery that transports blood to the lungs. 

Although the medication was created to reduce the blood loss, doctors were concerned that it could increase difficulties with her stent. It was decided by doctors to lower her medication dosage to prevent potential damage to her heart and lungs.

Assistant coroner Louise Slater revealed that changes to the woman's medication had contributed to her death. 

Andrew Gibson, deputy medical director at Sheffield Teaching Hospitals NHS Trust said: "I would like to offer our sincere condolences to Miss Holden's family and can only imagine how devastated they are at the loss of Leigh at such a young age. The team caring for Miss Holden did all they could to save her life and due to her very complex medical condition they did seek advice from the cardiology specialists before decisions on treatment were made."

Common symptoms of a pulmonary embolism include sharp chest pain, sudden shortness of breath and coughing up blood. Sometimes these signs are difficult to recognise as it depends on the individual. If you are experiencing any of these symptoms, seek medical help as soon as possible.

Expert Opinion
This is a tragic case that resulted in a young woman losing her life. It is vital that, where possible, lessons can be learned from the events that led to Leigh’s death.

“The NHS must continually strive to learn lessons improve its standards and services as a whole to provide the best possible care. It is crucial medical staff prescribing medication to patients are fully aware of all underlying medical conditions and take the necessary precautions to ensure this incident is not repeated in the future.”
Sarah Rowland, Partner